Paracetamol

February 11, 2018

AKA ACETAMINOPHEN

Paracetamol, also known as acetaminophen, is a medicine used to treat pain and reduce fever.
Paracetamol itself is commonly used for mild to moderate pain relief but is also often used in conjunction with other types of medications such as cold and flu medications, or opioid pain medications for severe pain.

It is used to treat many conditions such as headaches, toothaches, sprains, muscle aches, back pain, arthritis, period pain, colds, and fever.

It was discovered in 1877 and is the most commonly used medication for both pain and fever in the United States and Europe.

Paracetamol is considered one of the safest and mildest forms of pain medications. It is considered one of the safest for pregnant and breastfeeding women and doesn’t interact with many other medications that do not contain paracetamol. It is also the first choice of pain medication for people on the blood thinner, warfarin. It doesn’t interact with food, or low amounts of alcohol (less than 3 standard drinks in a day), and will not make you drowsy or affect cognitive function. However, studies show that an overdose of this medication can be fatal, and long-term use may cause severe kidney and liver problems.

HOW IT WORKS:

Unlike aspirin and other NSAID drugs, paracetamol does not appear to inhibit the function of any cyclooxygenase enzyme outside of the central nervous system, thus appearing to be why it is not useful or effective as an anti-inflammatory. It does, however, appear to selectively inhibit cyclooxygenase activity in the brain, which may contribute to its ability to reduce pain and fever. Paracetamol acts to inhibit the production of pain and inflammation causing chemicals called prostaglandins. While prostaglandins are found throughout the body, paracetamol appears to mainly affect the ones found in the brain.

A metabolite of paracetamol, known as AM404, is known to modulate and control the endogenous cannabinoid system in the brain. The endogenous cannabinoid system is a biological system composed of endocannabinoids, which are lipid-based retrograde neurotransmitters that bind to the cannabinoid receptors and cannabinoid proteins that are released through the central nervous system. This system is involved in regulating a range of physiological and cognitive processes and functions such as fertility, appetite, pain-sensation, mood, and memory. AM404 appears to work by inhibiting the reuptake of the endogenous cannabinoid/vanilloid anandamide by neurons, making them more accessible and available to reduce pain. AM404 can also directly activate the TRPV1 (vanilloid receptor), which also inhibits pain signals to the brain.

After being taken by mouth, paracetamol is rapidly absorbed by the gastrointestinal tract. The concentration in serum after a normal dose of paracetamol usually peaks below 30 µg/ml, and after 4 hours the concentration drops to below 10µg/ml.

Paracetamol is primarily metabolised in the liver into toxic and non-toxic by-products. There are three metabolic pathways in which these by-products are processed. These include:

  • Glucouronidation
  • Sulfation/sulfate conjunction
  • N-hydroxylation and dehydration, then glutathione conjugation

All three pathways yield final products which are non-toxic and inactive and are eventually excreted by the kidneys. In the third pathway mentioned above, the middle product produced, NAPQI, is toxic and primarily responsible for the toxic effects of paracetamol. At normal dosage levels, NAPQI is quickly detoxified by conjugation and glutathione but in excess can cause overdose.

USING PARACETAMOL:

You should always use paracetamol as directed on the label or as prescribed by a doctor. An overdose, r excessive use of this medication can cause damage to the liver, particularly in alcoholics or individuals with liver disease.

When using paracetamol to treat a child, use a paediatric form, and carefully follow the dosing instructions on the label. Do not give this medication to children under the age of 2 years old without the direct advice of a doctor. The World Health Organization suggests that paracetamol should only be used to reduce fever in children when it is above 38.5⁰C (101.3⁰F).
The effects of paracetamol usually kick in after 30 minutes of being taken and tend to last 4 – 6 hours.

There are many different ways of taking paracetamol. Most common is as a tablet/caplet or capsule which must be swallowed whole, but you can also get paracetamol in liquid form, chewable tablets, disintegrating tablets (which must be dissolved in the mouth without chewing), dissolvable effervescent granules or tablets, and rectal suppositories. Each form of paracetamol will have instructions on the packaging.

Adults typically take 1 – 2 500mg tablets every 4 – 6 hours. Children under 16 are advised to take a lower dose, depending on their age or weight

You should stop using paracetamol if:

  • You still have a fever after 3 days of use
  • You still have pain after 7 days of use (or 5 if treating a child)
  • You have a skin rash, any redness or swelling, or an ongoing headache
  • Your symptoms worsen or you develop new symptoms

These are all indicative of an underlying problem which cannot be treated by paracetamol, and requires treatment by a doctor.

Paracetamol affects people differently based on:

  • Size, weight, and health
  • Whether the person is used to taking it
  • Whether other drugs are taken at or around the same time
  • The amount or dosage taken
  • Paracetamol should be stored at room temperature, away from heat and moisture.

WARNINGS AND SIDE EFFECTS:

Overdose of this drug can cause serious harm. It is recommended that the maximum amount of this medication is 1 gram (1000mg) per dose and 4 grams (4000mg) per day. Taking more than the recommended amount can cause damage to the liver.

It is also advised that if you are drinking more than 3 alcoholic beverages per day to consult a doctor before taking this medication, and to not exceed 2 grams (2000mg) per day.
A person with cirrhosis (alcoholic liver disease) may not be able to take this medication at all.

Caution is advised when using other over the counter medications such as cold and flu, cough, or allergy medicines in combination with paracetamol as these medications often contain paracetamol, and an accidental overdose may occur. Check the label of any other medications you are taking to see if it contains paracetamol, or its other names: acetaminophen or APAP.

The US Food and Drugs Administration issued warnings in 2013 that paracetamol may, in rare cases, cause potentially fatal skin conditions known as:

  • Stevens-Johnson Syndrome: a rare condition that affects the skin and mucous membranes, which begins with flu-like symptoms and progresses to a painful red or purple rash and blisters. The top layer of that skin then dies, sheds, and regrows. Hospitalization is usually required. SJS involves less than 10% of the body surface.
  • Toxic epidermal necrolysis: This condition is much like Stevens-Johnson Syndrome, except TEN is more severe with complications including dehydration, sepsis, pneumonia, and multiple organ failures. TEN affects over 30% of the body surface.
  • Acute generalized exanthematous pustulosis: This skin condition is characterized by sudden swelling and redness of the skin, followed by the development of multiple pus-filled spots (pustules). This condition is less severe and has a 5% mortality rate. Contrary to SJS, mucous membranes are not affected, meaning there are no blisters in the mouth or vagina.
  • It is not known whether paracetamol will harm an unborn baby, so it is best to consult with your doctor if you are pregnant. This medication can also pass into breast milk and may harm a nursing infant. However, many pregnant and breastfeeding women have taken this drug without experiencing any negative effects on the mother or baby.

Urine glucose tests may produce false results while you are taking paracetamol. See your doctor if you are diabetic and notice changes in your glucose levels while taking paracetamol.

Side effects include:

  • Loss of appetite
  • Nausea
  • Vomiting
  • Diarrhea
  • Stomach cramps or pain
  • Swelling, pain, or tenderness in the upper abdomen or stomach area
  • Sweating
  • Fever
  • Heartburn
  • Unusual bleeding or bruising
  • Confusion
  • Weakness
  • Dark urine
  • Yellowing of skin or whites of the eyes (jaundice)
  • Blood disorders such as thrombocytopenia (low amount of platelet cells), or leukopenia (low amount of white blood cells).
  • Children may experience low blood sugar, tremors, hungriness, faintness, and confusion after taking paracetamol
  • Long term side effects include:
    – Tiredness
    – Breathlessness
    – Bluish tinge to lips and extremities
    – Anaemia
    – Liver and kidney damage

Symptoms of an allergic reaction to paracetamol include:

  • Hives
  • Difficulty breathing
  • Swelling of the face, lips, tongue, or throat
  • Itchiness
  • Diziness

Symptoms of an overdose include:

  • Abdominal pain, nausea, and vomiting
  • Liver problems
  • Seizures
  • Possible coma and death
  • Death induced from paracetamol overdose often takes from a couple of days to a few weeks and is usually extremely painful.

REFERENCES:
https://www.drugs.com/paracetamol.html
https://adf.org.au/drug-facts/paracetamol/
https://en.wikipedia.org/wiki/Endocannabinoid_system
https://en.wikipedia.org/wiki/Paracetamol
https://www.healthdirect.gov.au/paracetamol
http://www.panadol.com/ie/find-your-panadol/headache/how-pain-relievers-work.html
https://www.mayoclinic.org/diseases-conditions/stevens-johnson-syndrome/symptoms-causes/syc-20355936
https://en.wikipedia.org/wiki/Toxic_epidermal_necrolysis
https://emedicine.medscape.com/article/229698-overview
https://www.dermcoll.edu.au/atoz/acute-generalised-exanthematous-pustulosis/
https://en.wikipedia.org/wiki/Acute_generalized_exanthematous_pustulosis
https://www.webmd.com/drugs/2/drug-57595/paracetamol-oral/details
https://www.nhs.uk/conditions/paracetamol/
http://www.drugsdb.com/otc/paracetamol/paracetamol-side-effects/
http://www.dailymail.co.uk/news/article-2064964/Warning-hidden-danger-taking-Paracetamol.html